Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 165, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 23, 2002, 2:38 PM MDT for Bernalillo County, Torrance County, New Mexico. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 23, 2002, 2:38 PM MDT (20:38 UTC)
- Expired
- Oct 23, 2002, 3:00 PM MDT
- In force
- 22 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties
Counties Bernalillo County, NM, Torrance County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 2:55 PM MDT | Hail 0.88 | Isleta, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 232038 SVRABQ NMC001-057-232100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 237 PM MDT WED OCT 23 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO * UNTIL 300 PM MDT * AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF TIJERAS...OR ABOUT 15 MILES SOUTHEAST OF ALBUQUERQUE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTH OF TIJERAS...6 MILES SOUTH OF CEDAR CREST AT 245 PM MDT 4 MILES SOUTH OF SEDILLO AT 255 PM MDT SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:38 PM MDT, 0 minutes earlier.
Area forecast discussion, Oct 23, 2:38 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 238 PM MDT WED OCT 23 2002 BUSY SEVEN DAYS AHEAD. COLD FRONT HAS MOVED THROUGH THE ERN PLAINS TODAY AND IS BACKED UP ALONG THE ERN MTNS. LOW CLOUDS HAVE ERODED ONLY SLIGHTLY ALONG THE WRN EDGE BUT REMAINED OVER MOST OF THE E PLAINS ALL DAY. CLOUDS WILL LOWER OVERNIGHT WITH TEMPS AND DWPTS CLOSE ENOUGH FOR PATCHY AREAS OF DENSE FOG. UPPER LVL S/WS MOVING ACROSS NM TONIGHT WILL CONTINUE CHANCES OF PRECIP. FOR THE NE CORNER OF NM THERE SHOULD BE A MIX OF FREEZING RAIN AND SNOW FLURRIES. STILL DEBATING HOW MUCH OR LITTLE...NOT ENOUGH TO PUT OUT A WINTER WEATHER ADVISORY AT THIS TIME. ELSEWHERE SCATTERED SH/TS EVENING AND SH LATE. THESE WAVES WILL CONTINUE THRU THU AS THE LOW EJECTS NE. A REST ON FRI WITH SW FLOW ALOFT AND LESS ACTIVITY BEFORE THE NEXT SYSTEM ENTERS THE STATE. NEXT LOW DIGS S BEFORE EJECTING OUT TO THE EAST OVER NM SAT NITE THRU SUN. A COLD FRONT MOVES DOWN THE EASTERN PLAINS BUT IS FORCED E SUN. MODEL CONFIDENCE NOT HIGH WITH TIMING OR PLACEMENT OF THE NEXT TWO SYSTEMS. DRYING AGAIN ON MON THEN NEXT SYSTEM TUE DIVING DUE S FROM CO INTO NM AND OUT OF THE STATE BY WED.AS ABQ BB 043/061 041/064 042 23421 SAF BB 037/058 034/061 036 23531 TCC EB 040/055 039/065 043 23642 .ABQ...NONE.
Hazardous weather outlook, Oct 23, 5:45 AM MDT, 8 hours 53 minutes before
NMZ001>021-026-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 545 AM MDT WED OCT 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...STRONG STORMS ARE POSSIBLE ACROSS THE EAST CENTRAL AND SOUTHEASTERN PLAINS THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONG STORMS. RAIN AMOUNTS MAY ALSO EXCEED ONE INCH AS SOME OF THE STORMS MAY MOVE ACROSS THE SAME AREA. A MIXTURE OF RAIN...SLEET AND FREEZING RAIN IS ALSO POSSIBLE ACROSS THE NORTHEAST CORNER OF THE STATE. THE GROUND IS EXPECTED TO REMAIN WARM ENOUGH HOWEVER TO MELT MOST OF THE FROZEN PRECIPITATION BUT ROADS MAY BECOME SLICK AT TIMES. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... STRONG STORM SYSTEM EXPECTED TO PUSH THROUGH THE STATE OVER THE WEEKEND. THERE IS THE POSSIBILITY OF HIGH MOUNTAIN SNOW WHICH MAY AFFECT THE GAME HUNTERS AND THEIR BASE CAMPS. HUNTERS SHOULD REMAIN ABREAST OF THE WEATHER FORECASTS AS THIS SYSTEM EVOLVES. STRONG STORMS WILL ALSO BE POSSIBLE WITH THIS SYSTEM ACROSS THE EAST. JBW
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.